West Virginia, 2001

Damaging Wind in West Virginia, July 1, 2001

July 1, 2001 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 1, 2:27 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 1, 2:27 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT SUN JUL 1 2001

NOT A LOT OF CHANGE TO THE GOING PACKAGE.  FRONT SHOULD BE NEAR
CRW/HTS CORRIDOR AROUND 00Z...WILL CUT OUT POPS NORTH OF HERE AFTER
00Z. WITH FRONT CLEARING CWA BY MIDNIGHT.  WILL LIKELY USE EVENING
GROUPS TO HANDLE SHRA/TSRA BEFORE FROPA.  SEVERE WEATHER THREAT WILL
CONTINUE PRIOR TO FROPA WITH PLENTY OF INSTABILITY HAVING BUILT UP
THIS AFTERNOON.  AFTER FRONTAL PASSAGE...CLEAR SAILING FOR THE NEXT
COUPLE OF DAYS WITH A REFRESHING AIRMASS.

WITH POSSIBILITY OF A NEW WATCH IN THE OFFING...WILL HOLD ON TO
ZONES FOR A LITTLE BIT BEFORE ISSUANCE.

.RLX...
WV...NONE.
VA...NONsE.
KY...NONE.
OH...NONE.

.END/CL

In the hours before

Special weather statement, Jul 1, 1:22 PM EST, 2 hours 23 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-011900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT SUN JUL 1 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON IN EASTERN OHIO...PLUS WOOD...PLEASANTS...TYLER...
RITCHIE...DODDRIDGE...AND HARRISON IN WEST VIRGINIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

A LINE OF THUNDERSTORMS HAS DEVELOPED OUT AHEAD OF THE COLD FRONT.
AT 2:20 PM...THE THUNDERSTORMS STRETCHED FROM NEAR WHEELING ON
WEST TO ZANESVILLE AND LANCASTER IN OHIO.

THE STORMS WERE RACING EAST AND SOUTHEAST AT 40 TO 45 MPH.  THE
STORMS WILL BE AFFECTING PERRY AND MORGAN COUNTIES IN OHIO BETWEEN
2:30 AND 3:30 PM.  BY 4 O'CLOCK...THE STORMS COULD BE REACHING
THE MIDDLEBOURNE...SAINT MARYS...MARIETTA...ATHENS...PARKERSBURG
REGION.

WIND GUSTS OF 40 MPH COULD EASILY OCCUR.  OF COURSE...LIGHTNING
IS ALWAYS POTENTIALLY DANGEROUS.

BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON.  SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT.  DO NOT PARK VEHICLES UNDER LARGE TREES. BOATERS ON THE
OHIO RIVER SHOULD ALLOW ENOUGH TIME TO GET OFF THE WATER.

.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 1, 2:14 PM EST, 1 hour 31 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT SUN JUL 1 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON COUNTIES IN EASTERN OHIO...PLUS WOOD...
PLEASANTS...TYLER...RITCHIE...DODDRIDGE...AND HARRISON COUNTIES IN
WEST VIRGINIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

AHEAD OF A COLD FRONT...A LINE OF THUNDERSTORMS IS RACING SOUTHEAST
AT 35 TO 40 MPH.  AT 3:15 PM...THE LINE STRETCHED FROM NEAR
MOUNDSVILLE...ON WEST TO THE MCCONNELSVILLE...NEW LEXINGTON VICINITY
IN EASTERN OHIO

BY 4 O'CLOCK...THE STORMS COULD BE NEAR THE MIDDLEBOURNE...SAINT
MARYS...MARIETTA...ATHENS.  BETWEEN 4 AND 5 O'CLOCK THE
STORMS WILL BE STREAKING THROUGH THE ROUTE 50 CORRIDOR...FROM
PARKERSBURG ON EAST...TOWARD PENNSBORO...WEST UNION...AND
CLARKSBURG.  POMEROY OHIO COULD ALSO BE AFFECTED BETWEEN 4 AND
5 O'CLOCK.

WIND GUSTS OF 40 MPH COULD EASILY OCCUR.  THAT WOULD BE STRONG
ENOUGH FOR SOME TREE DAMAGE.  OF COURSE...LIGHTNING IS ALWAYS
POTENTIALLY DANGEROUS.  WARNINGS MAY BE ISSUED ON THE STRONGEST
STORMS.

BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON.  SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT.  DO NOT PARK VEHICLES UNDER LARGE TREES.

.END / KTB / NATIONAL WEATHER SERVICE
Local storm report, Jul 1, 3:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0426 PM EDT SUN JUL 01 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    NEW MATAMORAS             OH   .50 INCH HAIL
07/01/01   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          0409 PM  AND  0424 PM

0420 PM    MARIETTA                  OH   WIND DAMAGE
07/01/01   WASHINGTON                     STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          0405 PM  AND  0420 PM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pleasants

When
July 1, 3:45 PM EST
Where
Pleasants County, 2 mi NE of St Marys
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -81.167

Trees and large branches were blown down across Route 26, along Mount Carmel Ridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261661.